Low Mach number limit for a model of radiative flow


We consider a simplified model of compressible Navier–Stokes–Fourier coupled to the radiative transfer equation introduced by Seaïd, Teleaga and al., and we study its low Mach number limit. We prove the convergence toward the incompressible Navier–Stokes system coupled to a system of two stationary transport equations.

This is a preview of subscription content, access via your institution.


  1. 1.

    Amosov A.A.: Well-posedness “in the large” initial and boundary-value problems for the system of dynamical equations of a viscous radiating gas. Sov. Physics Dokl. 30, 129–131 (1985)

    MATH  MathSciNet  Google Scholar 

  2. 2.

    Balian R.: From microphysics to macrophysics. Methods and applications of statistical physics Vol. II. Springer Verlag, Berlin, Heidelberg, New York (1992)

    Google Scholar 

  3. 3.

    Bardos C., Golse F., Perthame B., Sentis R.: The nonaccretive radiative transfer equations: Existence of solutions and Rosseland approximation. J. Funct. Anal. 77(2), 434–460 (1988)

    Article  MATH  MathSciNet  Google Scholar 

  4. 4.

    Buet C., Després B.: Asymptotic analysis of fluid models for the coupling of radiation and hydrodynamics. J. Quant. Spectroscopy Rad. Transf. 85, 385–480 (2004)

    Article  Google Scholar 

  5. 5.

    DiPerna R.J., Lions P.-L.: Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98, 511–547 (1989)

    Article  MATH  MathSciNet  Google Scholar 

  6. 6.

    Dubroca B., Feugeas J.-L.: Etude théorique et numérique d’une hiérarchie de modéles aux moments pour le transfert radiatif. C. R. Acad. Sci. Paris, 329, 915–920 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  7. 7.

    Ducomet B., Feireisl E.: The equations of magnetohydrodynamics: On the interaction between matter and radiation in the evolution of gaseous stars. Commun. Math. Phys. 266, 595–629 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  8. 8.

    Dubroca B., Seaïd M., Feugeas J.-L.: A consistent approach for the coupling of radiation and hydrodynamics at low Mach number. J. of Comput. Phys. 225, 1039–1065 (2007)

    Article  MATH  Google Scholar 

  9. 9.

    Ducomet B., Feireisl E., Nečasová Š.: On a model of radiation hydrodynamics. Ann. I. H. Poincaré-AN 28, 797–812 (2011)

    Article  MATH  Google Scholar 

  10. 10.

    Ducomet B., Nečasová Š: Global existence of solutions for the one-dimensional motions of a compressible gas with radiation: an “infrarelativistic model”. Nonlinear Anal. 72, 3258–3274 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  11. 11.

    B. Ducomet, Š. Nečasová, Global weak solutions to the 1D compressible Navier-Stokes equations with radiation, Communications in Mathematical Analysis, 8 (2010) 23–65.

    Google Scholar 

  12. 12.

    Ducomet B., Nečasová Š: Large-time behavior of the motion of a viscous heat-conducting one-dimensional gas coupled to radiation. Annali di Matematica Pura ed Applicata, 191(2), 219–260 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  13. 13.

    Ducomet B., Nečasová Š: Asymptotic behavior of the motion of a viscous heat-conducting one-dimensional gas with radiation: the pure scattering case. Analysis and Applications, 11, 1–29 (2013)

    Article  Google Scholar 

  14. 14.

    Feireisl E., Novotný A.: The Oberbeck-Boussinesq approximation as a singular limit of the full Navier-Stokes-Fourier system. J. Math Fluid Mech. 11, 274–302 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  15. 15.

    Feireisl E., Novotný A.: Singular limits in thermodynamics of viscous fluids. Birkhauser, Basel (2009)

    Book  MATH  Google Scholar 

  16. 16.

    Feireisl E.: On the motion of a viscous, compressible, and heat conducting fluid. Indiana Univ. Math. J. 53, 1707–1740 (2004)

    Article  MathSciNet  Google Scholar 

  17. 17.

    E. Feireisl, Dynamics of viscous compressible fluids, Oxford university Press, 2001.

  18. 18.

    Golse F., Perthame B.: Generalized solutions of the radiative transfer equations in a singular case, Comm. Math. Phys. 106, 211–239 (1986)

    Article  MATH  MathSciNet  Google Scholar 

  19. 19.

    O. A. Ladyženskaja, V.A. Solonnikov, N.N. Ural’ceva, Linear and quasilinear equations of parabolic type. AMS 1968.

  20. 20.

    C. Lin, Mathematical analysis of radiative transfer models, PhD Thesis, 2007.

  21. 21.

    Lin C., Coulombel J.F., Goudon T.: Shock profiles for non-equilibrium radiative gases. Physica D, 218, 83–94 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  22. 22.

    Lowrie R.B., Morel J.E., Hittinger J.A.: The coupling of radiation and hydrodynamics. The Astrophysical Journal, 521, 432–450 (1999)

    Article  Google Scholar 

  23. 23.

    B. Mihalas and B. Weibel-Mihalas. Foundations of radiation hydrodynamics. Dover Publications, Dover, 1984.

  24. 24.

    Pomraning G.C.: Radiation hydrodynamics. Dover Publications, New York (2005)

    Google Scholar 

  25. 25.

    Ripoll J.F., Dubroca B., Duffa G.: Modelling radiative mean absorption coefficients. Combust. Theory Modelling 5, 261–274 (2001)

    Article  MATH  Google Scholar 

  26. 26.

    H. Sohr, The Navier-Stokes Equations, An Elementary Functional Analytic Approach. Birkhäuser, Basel, 2001.

  27. 27.

    Teleaga I., Seaïd M.: Simplified radiative models for low Mach number reactive flows, Appl. Math. Modeling 32, 971–991 (2008)

    Article  MATH  Google Scholar 

  28. 28.

    Teleaga I., Seaïd M., Gasser I., Klar A., Struckmeier J.: Radiation models for thermal flows at low Mach number. J. of Comput. Phys. 215, 506–525 (2006)

    Article  MATH  Google Scholar 

  29. 29.

    Zhong X., Jiang J.: Local existence and finite-time blow up in multidimensional radiation hydrodynamics. J. Math. Fluid Mech. 9, 543–564 (2007)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Šárka Nečasová.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Ducomet, B., Nečasová, Š. Low Mach number limit for a model of radiative flow. J. Evol. Equ. 14, 357–385 (2014). https://doi.org/10.1007/s00028-014-0217-7

Download citation


  • Radiation hydrodynamics
  • Navier–Stokes–Fourier system
  • weak solution
  • low Mach number
  • incompressible limit